Funnel Cloud, Montcalm
- When
- August 23, 2:45 PM EST
- Where
- Montcalm County, 1.66 mi WNW of Edmore
- Reported by
- Trained Spotter
- Coordinates
- 43.410, -85.080
Some rotation was noted around the Six Lakes area west of Edmore.
A large severe weather event unfolded on August 23rd and resulted in numerous reports of wind damage. A confirmed tornado in Montcalm county resulted in minimal damage to several sheds and thousands of trees were either uprooted or snapped off in a rural portion of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A large severe weather event unfolded on August 23rd and resulted in numerous reports of wind damage. A confirmed tornado in Montcalm county resulted in minimal damage to several sheds and thousands of trees were either uprooted or snapped off in a rural portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 23, 2:30 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT THU AUG 23 2007 LATEST UPDATE...ALL SECTIONS BUT LONG TERM AND AVIATION... .SYNOPSIS...(330 PM EDT THU AUG 23 2007) ROUNDS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH FRIDAY NIGHT ACROSS THE SOUTHERN GREAT LAKES REGION. A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE AREA...WITH LOW PRESSURE CENTERS RIDING ALONG THE FRONT. THE AREAS OF LOW PRESSURE TOUCH OFF SHOWERS AND STORMS AS THEY MOVE THROUGH. SEVERE WEATHER IS VERY POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT. WINDS IN EXCESS OF 65 MPH WILL BE POSSIBLE AS WELL AS HEAVY RAIN. SKYWARN SPOTTER ACTIVATION APPEARS LIKELY. && .SHORT TERM... (330 PM EDT THU AUG 23 2007) STORMS ARE ALREADY FIRING TO THE NORTH OF GRAND RAPIDS ON WHAT APPEARS TO BE A TAIL OF VORTICITY FROM EARLIER CONVECTION. IN ADDITION...SEVERE THUNDERSTORMS ARE PROGRESSING ENE FROM NORTHERN ILLINOIS. SIGNIFICANT DAMAGE/WINDS ARE NOTED IN THE LSR/S OUT OF THE CENTRAL ILLINOIS OFFICE (CHILSRILX)...WITH ESTIMATED 100 MPH WINDS AND SEMI TRUCKS BLOWN OVER. SIGNIFICANT WINDS...REMAIN LIKELY WITH THE ACTIVITY THIS AFTERNOON AND EVENING...ESPECIALLY THE CONVECTION MOVING TOWARD SOUTHWEST LOWER MICHIGAN OUT OF NORTHERN ILLINOIS. MEAN LAYER CAPE VALUES OVER SOUTHERN LOWER MICHIGAN ARE RISING TOWARD 2000 J/KG WITH LI/S DROPPING TO -6 C. ADDITIONAL STORMS WILL BE POSSIBLE TONIGHT IN THE WAKE OF THIS EVENING/S CONVECTION AS LOW LEVEL BOUNDARIES ABOUND. GFS HAS ANOTHER 850MB LLJ MAX DIRECTED AT SOUTHWEST LOWER MICHIGAN TOWARD 12Z...SO WE COULD HAVE ANOTHER ROUND LATE. FRIDAY AND FRIDAY NIGHT ANOTHER WAVE OF LOW PRESSURE MOVES ALONG THE FRONT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED. FORECAST AREA REMAINS IN A SLIGHT RISK FOR SEVERE STORMS IN THIS TIME FRAME. SATURDAY AND SATURDAY NIGHT SHOULD BE MUCH QUIETER...AS THE COLD FRONT SETTLES SOUTH OF THE AREA AND ALLOWS COOLER...DRIER AIR TO FILTER INTO THE REGION. && .LONG TERM... (254 PM EDT THU AUG 23 2007) DIDN/T MAKE WHOLESALE CHANGES TO THE GRIDS. DRY WX EXPECTED UNTIL TUESDAY WHEN THE NEXT FRONTAL BOUNDARY MOVES THROUGH. NEAR SEASONAL TEMPS EXPECTED. && .AVIATION...(254 AM EDT THU AUG 23 2007 ) VFR CONDITIONS THIS AFTERNOON WILL CHANGE DRASTICALLY AS SEVERE STORMS MOVE INTO THE CWA BY 23Z. MVFR/IFR CONDITIONS ARE POSSIBLE ALONG WITH STRONG WINDS WITH THESE STORMS. OVERNIGHT...MVFR VISIBILITIES EXPECTED WITH LINGERING SHOWERS. && .MARINE... (330 PM EDT THU AUG 23 2007) MAINTAINED THE SMALL CRAFT ADVISORY NORTH OF HOLLAND AS SOUTHWEST WINDS INCREASE THIS EVENING. STORMS THIS EVENING WILL LOCALLY INCREASE WIND AND WAVES AS WELL. && .HYDROLOGY... (330 PM EDT THU AUG 23 2007) ALL AREA RIVERS REMAIN HIGHER THAN NORMAL..BUT ARE FOR THE MOST PART WELL BELOW FLOOD STAGE. ADDITIONAL HEAVY RAIN IS EXPECTED TONIGHT THROUGH FRIDAY NIGHT. PRECIPTABLE WATER VALUES REMAIN IN EXCESS OF 2.00 INCHES INTO FRIDAY NIGHT...SO STORMS SHOULD BE EFFICIENT HEAVY RAIN PRODUCERS. THINKING IS NOW THAT WE WILL BE ABLE TO ABSORB A GOOD DEAL OF THE RAIN...BUT WE WILL BE MONITORING RIVER LEVELS AN AREAL FLOODING POTENTIAL AS WELL. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY NEARSHORE WATERS OF LAKE MI FROM HOLLAND TO MANISTEE FROM 8 PM TONIGHT THROUGH 10 AM FRIDAY. && SYNOPSIS: DUKE SHORT TERM: DUKE LONG TERM: 93 AVIATION: 93 MARINE: DUKE HYDROLOGY: DUKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1238 PM EDT THU AUG 23 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-240830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1238 PM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STORMS ARE EXPECTED TO SWEEP INTO SOUTHWEST LOWER MICHIGAN FROM THE SOUTHWEST THIS AFTERNOON AND EVENING WITH DAMAGING WINDS BEING A SIGNIFICANT THREAT. THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE AREA IN A MODERATE RISK FOR SEVERE STORMS. THE MOST LIKELY TIME FRAME FOR STORMS WILL BE BETWEEN 500 PM AND MIDNIGHT. STORM MOVEMENT WILL BE RACING OFF TO THE NORTHEAST AT 45 TO 50 MPH. STRONG...DAMAGING WINDS WILL BE THE MAIN THREAT FROM STORMS LATE THIS AFTERNOON AND EVENING...WITH GUSTS IN EXCESS OF 65 MPH POSSIBLE. HEAVY RAIN WILL BE A SIGNIFICANT THREAT AS WELL WITH A TROPICAL AIRMASS IN PLACE. SOME HAIL IS POSSIBLE WITH THE STRONGEST STORMS...BUT MUCH OF IT SHOULD REMAIN BELOW SEVERE LEVELS...HALF INCH OR LESS IN DIAMETER. HEAT INDICES OF 95 TO 100 ARE EXPECTED THIS AFTERNOON AND EARLY EVENING...MAINLY SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT AS AN ACTIVE FRONTAL BOUNDARY REMAINS STALLED FROM MICHIGAN SOUTHWEST TO THE CENTRAL PLAINS. SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE TO BE A THREAT. THE FRONTAL BOUNDARY WILL FINALLY MOVE SOUTHEAST OF THE AREA DURING THE DAY SATURDAY...AND A STRETCH OF DRY WEATHER WILL FOLLOW FOR SUNDAY THROUGH TUESDAY. THE NEXT CHANCE OF STORMS WILL RETURN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE HIGHLY LIKELY LATER THIS AFTERNOON AND EVENING. LMZ844>849-240830- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 1238 PM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WAVES ON LAKE MICHIGAN ARE EXPECTED TO BUILD TO 3 TO 5 FEET TONIGHT NORTH OF HOLLAND. THERE MAY BE SOME AREAS OF FOG AND HAZE DUE TO THE VERY HUMID AIR MASS. ROUNDS OF THUNDERSTORMS WILL AFFECT LAKE MICHIGAN THIS AFTERNOON AND TONIGHT. STORMS LATE THIS AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO CONTAIN STRONG DAMAGING WIND GUSTS. GUSTS IN EXCESS OF 65 MPH ARE CERTAINLY POSSIBLE ALONG WITH TORRENTIAL RAINFALL. STORM MOVEMENT TODAY AND TONIGHT WILL BE NORTHEAST AT 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT AS AN ACTIVE FRONTAL BOUNDARY REMAINS STALLED FROM MICHIGAN SOUTHWEST TO THE CENTRAL PLAINS. SEVERE WEATHER AND HEAVY RAINFALL WILL CONTINUE TO BE A THREAT. THE FRONTAL BOUNDARY WILL FINALLY MOVE SOUTHEAST OF THE AREA DURING THE DAY SATURDAY...AND A STRETCH OF DRY WEATHER WILL FOLLOW FOR SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE HIGHLY LIKELY LATER THIS AFTERNOON AND EVENING. MEADE DUKE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
949 AM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM TSTM WND DMG 2 E MAPLE RAPIDS 43.11N 84.65W
08/22/2007 CLINTON MI COUNTY OFFICIAL
TWO 12 INCH DIAMETER TREES DOWN EAST OF MAPLE RAPIDS AND
SOUTH OF ELSIE.
&&
BHOVINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
953 AM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM TSTM WND DMG PARMA 42.26N 84.60W
08/23/2007 JACKSON MI COUNTY OFFICIAL
MULTIPLE TREES DOWN NEAR PARMA.
&&
BHOVINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG 1 N CONCORD 42.19N 84.64W
08/23/2007 JACKSON MI COUNTY OFFICIAL
TREES DOWN IN CONCORD AND ACROSS MUCH OF WESTERN JACKSON
COUNTY.
&&
BHOVINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 AM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG DALTON 43.32N 86.26W
08/22/2007 MUSKEGON MI EMERGENCY MNGR
FULLY GROWN OAK TREES REPORTED DOWN ON SOME HOUSES IN
FRUITLAND AND DALTON TOWNSHIPS. SOME TREES REPORTED TO BE
18 INCHES IN DIAMETER.
&&
BHOVINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1223 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 2 E BELDING 43.10N 85.19W
08/22/2007 E0.75 INCH IONIA MI PUBLIC
PENNY SIZE HAIL.
&&
BHOVINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
310 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM TSTM WND DMG BELDING 43.10N 85.23W
08/22/2007 IONIA MI FIRE DEPT/RESCUE
DOZENS OF TREES REPORTED DOWN AROUND THE BELDING AREA.
&&
BHOVINGThe Grand Rapids radar (KGRR), 69 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
12 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Some rotation was noted around the Six Lakes area west of Edmore.
Surveys conducted by the NWS confirmed two main damage paths near the border of Home and Richland townships. These damage paths were located just north and south of Cutler road.
The first damage path began about one mile west of the Cutler road and Vickeryville road intersection and extended northeast about one mile. The damge path was 100 to 200 yards wide. The vast majority of the damage was from straight line winds, but there was evidence of a very brief tornado touchdown in the damage path.
Thousands of trees were uprooted or snapped off in the two damage paths. |This damage was consistent with EF-1 damage with maximum tornadic winds of 90 to 100 mph.
A 69 mph wind gust was measured in Bloomingdale. Numerous trees and power lines were blown down with some trees blocking roads. A tree was reported down on a house as well.
Multiple trees were blown down onto houses in Allegan. Several trees fell on cars in Fennville.
A 65 mph wind gust was reported in Otsego. Numerous trees and power lines were blown down in and around Wayland.
A measured 59 mph wind gust was recorded at the Kalamazoo airport and widespread tree damage was reported across the county.
Numerous large trees were blown down in Albion. Trees and power lines were also blown down throughout city of Battle Creek.
Large trees were blown down and blocked West State Road in Hastings. Trees were reported down countywide.
Large foot and a half diameter tree limbs were blown down onto a house in Marshall.
A large tree eighteen inches in diameter was snapped off at it's base and took out a power pole near the intersection of 60th and Bancroft roads. Power lines and large branches were blown down just east of Ada.
Several trees and power lines were blown down and a couple of trees fell on homes near Eaton Rapids and Lansing.
Trees were blown down in Wacousta and a two foot diameter tree was blown onto a car in DeWitt.
A 58 mph gust was measured at the Lansing Capital City Airport.
Numerous trees were blown down throughout the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyThe tornado archive for Michigan, 2007Warnings in Michigan, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56730, 56764, 56766, 56768, 56770, 56772, 56775, 56778, 56777, 56780, 56781, 56783, 56784, 56785.